Drug Induced Liver Disease (cont.)
Dennis Lee, MD
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
In this Article
Acute liver failure
Rarely, drugs cause acute liver failure (fulminant hepatitis). These patients are extremely ill with the symptoms of acute hepatitis and the additional problems of confusion or coma (encephalopathy) and bruising or bleeding (coagulopathy). In fact, up to 80% of people with fulminant hepatitis die within days to weeks. In the U. S., acetaminophen (Tylenol) is the most common cause of acute liver failure.
Cholestasis is a condition in which the secretion and/or flow of bile is reduced. Bilirubin and bile acids normally secreted by the liver into bile and eliminated from the body via the intestine, collect in the body leading to jaundice and itching, respectively. Drugs causing cholestasis typically interfere with the liver cell's secretion of bile without causing hepatitis or liver cell necrosis (death). Patients with drug-induced cholestasis typically have elevated blood levels of bilirubin but have normal or mildly elevated AST and ALT levels. Blood levels of alkaline phosphate (an enzyme made by bile ducts) increase because the cells of the bile ducts also are dysfunctional and leak the enzyme. Aside from itching and jaundice, patients usually are not as sick as patients with acute hepatitis.
Examples of drugs that have been reported to cause cholestasis include erythromycin (E-Mycin, Ilosone), chlorpromazine (Thorazine), sulfamethoxazole and trimethoprim (Bactrim; Septra), amitriptyline (Elavil, Endep), carbamazepine (Tegretol), ampicillin (Omnipen; Polycillin; Principen), ampicillin/clavulanic acid (Augmentin), rifampin (Rifadin), estradiol (Estrace; Climara; Estraderm; Menostar), captopril (Capoten), birth control pills (oral contraceptives), anabolic steroids, naproxen (Naprosyn), amiodarone (Cordarone), haloperidol (Haldol), imipramine (Tofranil), tetracycline (Achromycin), and phenytoin (Dilantin).
Most patients with drug-induced cholestasis will recover fully within weeks after stopping the drug, but in some patients, jaundice, itching, and abnormal liver tests can last months after stopping the drug. An occasional patient can develop chronic liver disease and liver failure. Drug-induced jaundice and cholestasis lasting longer than 3 months is called chronic cholestasis.
Viewers share their comments
Drug-Induced Liver Disease - Causes Question: What caused your drug-induced liver disease?
Drug-Induced Liver Disease - Describe Your Experience Question: The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?
Drug-Induced Liver Disease - Hepatitis Question: Did you have drug-induced hepatitis? Please describe your experience.
Drug-Induced Liver Disease - Cirrhosis Question: Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.
Drug-Induced Liver Disease - Treatment Question: In addition to stopping the drug that caused liver disease, what types of treatment did you receive?
Get the latest health and medical information delivered direct to your inbox FREE!